An 88 year old female with a past medical history of a hypertension, atrial fibrillation, and stage IV non-small cell lung cancer (NSCLC) presented to the emergency department with sudden onset left eye blindness and abdominal pain. She was noted to have worsening anemia and heme-occult positive stools, however abdominal imaging did not indicate any acute pathology. Given her baseline poor functional status, the patient was not a candidate for aggressive interventions. One week prior to presentation, the patient had received a first dose of pembrolizumab, 200 mg intravenous infusion, which was to be administered once every 3 weeks. Upon consultation with an ophthalmologist, she was found to have biopsy confirmed giant cell arteritis (GCA). For her GCA, she was treated with high dose oral prednisone with close clinical monitoring. She endured a prolonged hospital course with constipation, anemia and atrial fibrillation with rapid ventricular rate. The patient was cardioverted twice, and her anemia was treated with two separate transfusion of packed red blood cells.
Recommended CitationMicaily, MD, Ida and Chernoff, DO, Marc, "An unknown reaction to pembrolizumab: giant cell arteritis." (2017). Department of Medicine Faculty Papers. Paper 218.
Available for download on Monday, October 01, 2018